Alabama, 2020

Damaging Winds in Alabama, June 30, 2020

June 30, 2020 · NWS HUN · 7 events in 5 counties and zones

A cluster of thunderstorms developed during the afternoon hours in middle and western middle Tennessee, that dropped southeast into north Alabama. Thunderstorm winds knocked down a few trees in north Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of thunderstorms developed during the afternoon hours in middle and western middle Tennessee, that dropped southeast into north Alabama. Thunderstorm winds knocked down a few trees in north Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 30, 1:56 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 30, 1:56 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
256 PM CDT Tue Jun 30 2020

.NEAR TERM...(Tonight)
Issued at 256 PM CDT Tue Jun 30 2020

In the wake of this morning's convection, a partly sunny sky has
resulted in good heating, with 20z temperatures climbing into the mid
to upper 80s across much of the Tennessee Valley. The atmosphere has
quickly destabilized and is primed for another round of storms, with
SBCAPE values around 4000 J/Kg in area west of the I-65 corridor.
Latest satellite and observational trends indicate the convective
initiation will occur very shortly as convective temps are reached
and expect another round of scattered to numerous pulse storm due to
diurnal heating from mid this afternoon through late this evening.

Another focus for convection will be a stalled boundary just to the
NE of the area across Middle Tennessee into North Georgia. This
convection may slowly drift into the area (especially our eastern
zones) late this afternoon and evening. Given the rapid
destabilization that has taken place, a marginal risk for severe
weather is evident, mainly due to localized downbursts/damaging
winds. These cells will be poorly organized due to the limited deep-
layer shear. There should be a brief lull in the action late this
evening into the overnight hours. However, guidance is picking on the
remnants of an MCS across the Mid- Mississippi Valley hanging
together as it moves SE along the aforementioned boundaries late
tonight into early Wednesday morning -- and for this reason have
kept in some likely PoPs across our NE zones. However, confidence is
a little lower on this playing out so trends will need to be watched
closely this evening and overnight.

.SHORT TERM...(Wednesday through Thursday)
Issued at 256 PM CDT Tue Jun 30 2020

Another day of active weather is expected on Wednesday as the weak
boundary pushes into North Alabama. There remains some question as to
whether there will be widespread AM convection along the boundary,
especially in areas east of I-65. Have a greater confidence that at
least some convection will be ongoing and have kept likely PoPs in
place for this reason. Regardless, expect a similar set up to today,
with even greater coverage of strong to marginally severe
thunderstorms in the afternoon and evening hours, once the atmosphere
destabilizes and convective temps are realized. Additionally, models
are hinting at an MCS developing across the Ozarks/Mid-Mississippi
Valley by early afternoon, potentially riding the boundary into the
Tennessee Valley by the late afternoon into the early evening.
Confidence is still low on whether this will materialize, but we
could see a second wave of strong/severe storms into the evening
should this come together. Expect coverage of showers and storms
will diminish overnight as the boundary sags a little further to the
south and west by Thursday morning. Still think that we'll see some
decent coverage of diurnal convection, especially during the
afternoon/evening, but the threat for severe storms will be lower as
the better forcing will be displaced south of the area.

.LONG TERM...(Thursday night through Monday)
Issued at 256 PM CDT Tue Jun 30 2020

The weak front will drop south into the Gulf Coast region for Friday,
as a weak area of high pressure at the surface develops. this should
result in a mainly dry day on Friday, with only a few isolated storms
expected. Expect a gradual uptick in convection for the Fourth of
July holiday weekend into early next week as a surface low develops
across South Alabama/Georgia and drifts back to the north into the
Tennessee Valley. The end result will be scattered to numerous
diurnal convection each day and continued below normal temperatures
due to the cloud cover and precipitation chances, with highs in the
mid to upper 80s each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 103 PM CDT Tue Jun 30 2020

Thunderstorm activity has moved off to the east, and VFR conditions
prevail midday today. Expect pop-up showers and thunderstorms to
increase in coverage again after around 18-19Z, with earlier
development over NW Alabama. Cigs and vis will likely lower to
IFR/LIFR under these showers and thunderstorms. Storms will diminish
again after 00Z, with VFR conditions expected to prevail overnight.

Models are showing a bigger convective system rolling out of
Missouri sometime Wednesday morning. There is a lot of uncertainty on
the timing and track of this feature, but there is a chance of
showers and thunderstorms as early as 12Z or as late as 18-21Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...McCoy

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 30, 1:51 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
251 PM CDT Tue Jun 30 2020

ALZ001>010-016-TNZ076-096-097-011100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
251 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered to numerous thunderstorms are expected across the
Tennessee Valley this afternoon into this evening. Some of the
storms could become strong to marginally severe in intensity, capable
of producing strong, gusty outflow winds and locally heavy rainfall.
Another round of storms will be possible late tonight into early
Thursday morning as a weak front pushes into the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are possible on Wednesday and
Thursday. Some storms on Wednesday could become strong to marginally
severe, with gusty outflow winds, hail, and torrential rainfall.

Isolated to scattered thunderstorms are forecast on Friday and
Independence Day. Scattered to numerous storms are possible on
Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 30, 3:22 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
422 PM CDT Tue Jun 30 2020

TNZ096-302145-
Lincoln TN-
422 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN COUNTY UNTIL 445
PM CDT...

At 420 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered 11 miles east of Pulaski, moving east
southeastward at 20 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this cluster of storms.

Locations impacted include...
Fayetteville, Howell, Mcburg, Dellrose, Coldwater, Blanche, Harms,
Taft, Camargo and Boonshill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3525 8651 3499 8665 3499 8669 3503 8684
      3526 8683 3525 8675 3530 8669 3530 8668
TIME...MOT...LOC 2120Z 290DEG 15KT 3519 8683

70/DD
Special weather statement, Jun 30, 3:41 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
441 PM CDT Tue Jun 30 2020

ALZ001-005-302215-
Lauderdale AL-Limestone AL-
441 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 18 miles south of Lawrenceburg, moving east at 15 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington, Anderson, Lester, Good Springs, Whitehead, Mt Rozell and
Leggtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8708 3499 8702 3490 8702 3488 8736
      3500 8736
TIME...MOT...LOC 2141Z 265DEG 15KT 3498 8729

70/DD
Special weather statement, Jun 30, 3:48 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
448 PM CDT Tue Jun 30 2020

TNZ076-096-097-302215-
Franklin TN-Moore TN-Lincoln TN-
448 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...NORTHEASTERN LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lynchburg, moving east at 25 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Lynchburg, Tims Ford Lake, Mulberry, Chestnut Ridge, Howell,
Belleville, Hurdlow, Lois, Mimosa and Booneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3534 8646 3532 8645 3532 8642 3533 8641
      3533 8626 3517 8628 3518 8663 3534 8660
TIME...MOT...LOC 2148Z 270DEG 22KT 3525 8649

70/DD
Special weather statement, Jun 30, 3:50 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
450 PM CDT Tue Jun 30 2020

ALZ006-302215-
Madison AL-
450 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL
515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or near Meridianville, moving east at 25 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green, New
Market, Harvest, Fisk and Ryland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3493 8638 3476 8645 3484 8674 3499 8668
      3499 8665
TIME...MOT...LOC 2149Z 287DEG 22KT 3491 8663

70/DD
Special weather statement, Jun 30, 4:05 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
505 PM CDT Tue Jun 30 2020

ALZ005-006-TNZ096-302245-
Madison AL-Limestone AL-Lincoln TN-
505 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 545 PM
CDT...

At 503 PM CDT, Doppler radar was tracking a large cluster of strong
thunderstorms centered 7 miles south of Pulaski, and moving
southeastward at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this cluster of storms.

Locations impacted include...
Ardmore, Elkmont, Cartwright, Elkwood, Holland Gin, Leggtown,
Blanche, Taft and Cash Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.

Very heavy rainfall is also occurring with this cluster of storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this cluster of
storms. Lightning can strike several miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3497 8655 3483 8708 3500 8713 3499 8684
      3512 8683
TIME...MOT...LOC 2203Z 328DEG 31KT 3509 8703

70/DD
Special weather statement, Jun 30, 4:08 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
508 PM CDT Tue Jun 30 2020

ALZ001-002-302300-
Lauderdale AL-Colbert AL-
508 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 600 PM CDT...

At 507 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waynesboro to 7 miles east of Walnut Grove
to near J P Coleman State Park. Movement was southeast at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cherokee, Underwood-Petersville, Waterloo, Zip City, Threet, Mt
Hester, Margerum, Riverton, Wright and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3500 8761 3491 8765 3469 8803 3477 8812
      3489 8810 3492 8816 3496 8817 3500 8820
      3501 8820
TIME...MOT...LOC 2207Z 310DEG 16KT 3532 8782 3507 8792 3489 8817

70/DD

The radar

The Northeast Alabama radar (KHTX), 78 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
June 30, 4:23 PM CST
Where
Limestone County, 1.79 mi SE of Carey
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.860, -86.930

Trees were knocked down and an outdoor shed was blown onto its side at Piney Chapel Elementary School.

Thunderstorm Wind, Madison

When
June 30, 4:30 PM CST
Where
Madison County, 0.89 mi SW of Nebo
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
34.760, -86.780

One inch tree limbs were broken. Report relayed through mPing.

Thunderstorm Wind, Colbert

When
June 30, 4:39 PM CST
Where
Colbert County, 0.67 mi N of Cherokee
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
34.760, -87.969

A tree was knocked down at North Pike and Underwood Drive in Cherokee.

Thunderstorm Wind, Madison

When
June 30, 4:41 PM CST
Where
Madison County, 2.36 mi NNE of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Other Federal Agency
Coordinates
34.730, -86.750

A large tree branch was blown down across a fence. The branch was 1.5 feet in diameter and 20 feet long.

Thunderstorm Wind, Jackson

When
June 30, 4:56 PM CST
Where
Jackson County, 0.69 mi N of Paint Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.680, -86.330

Trees were knocked down and power lines were hanging low along CR 1.

Thunderstorm Wind, Colbert

When
June 30, 5:16 PM CST
Where
Colbert County, 1.02 mi S of Margerum
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
34.755, -88.069

A tree was knocked down at 2815 Asphalt Rock Road.

Thunderstorm Wind, Marshall

When
June 30, 5:23 PM CST
Where
Marshall County, 1.14 mi E of Grant
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.530, -86.250

Telephone poles were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904220, 904222, 904225, 904221, 904224, 904226, 904223.